Alert archive / Minnesota / Small Craft Advisories in 2016

Small Craft Advisory 79, NWS Duluth, MN

November 27, 2016

NWS Duluth, MN issued this small craft advisory at Nov 27, 2016, 4:01 AM CST. It took effect at Nov 28, 2016, 7:00 AM CST. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Nov 27, 2016, 4:01 AM CST (10:01 UTC)
In effect from
Nov 28, 2016, 7:00 AM CST
Expired
Nov 29, 2016, 4:00 PM CST
In force
33 hr
Issued by
NWS Duluth, MN

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Nov 27, 3:46 AM CST, 15 minutes earlier.

Area forecast discussion, Nov 27, 3:46 AM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
346 AM CST Sun Nov 27 2016

.SHORT TERM...(Today through Monday)
Issued at 346 AM CST Sun Nov 27 2016

Dense fog this morning may give way to a brief period of partial
clearing late this morning into the afternoon today before overcast
skies return again this evening. Rain will begin from south to north
this evening with a wide band of moderate rainfall expected to
spread north across the region overnight. As the low lifts into the
Red River Valley by Monday morning a dry slot is expected to cause a
break in the rain, but as some limited instability works its way up
across the mid/upper Mississippi river valley showers and a few
thunderstorms will develop in the late morning to mid afternoon. A
chance for a rain/snow mix across the higher elevations of the MN
Arrowhead tonight but otherwise all rain through Monday afternoon
due to well above normal temperatures. Highs in the mid 30s to low
40s today, warmest in northwest Wisconsin where the most sunshine is
expected. Lows will be in the mid 30s as well with temperatures not
falling much due to warm air advection and overcast skies. Highs
warming to the mid to upper 40s Monday afternoon, approaching record
warmth. Record highs 49 at DLH (forecast 45) and 50 at INL (forecast
43).

On the synoptic scale not much change in the forecast as guidance
comes in to better agreement on the sfc low placement...over
northeast Minnesota this afternoon as the upper-level shortwave
trough ejects out of the Rockies, deepening as it lifts north
towards the eastern Dakotas this evening and settling in across the
Red River Valley on Monday. Warmer airmass advects in from the south
tonight as the warm front associated with the low lifts northward,
though the amount of sfc heating will be greatly impacted by cloud
coverage today. Decided to again stay pessimistic despite the
fairly widespread breaks in the clouds yesterday. Over northeast
Minnesota fog/stratus will likely stay in place through the early
afternoon limiting temps, but in northern Wisconsin periods of
sunshine and thus warmer temperatures seem more likely. Otherwise a
light southeast wind with increasing high/mid level clouds towards
the evening. Highs in the mid 30s to low 40s.

In the evening hours rain spreads north across the region with
around a half inch of rain possible overnight. Most guidance is
consistent in depicting a dry slot impacting much of the Northland by
daybreak Monday. Temperatures steady or warming overnight.

A break in the rain Monday with late morning to mid afternoon
showers and thunderstorms possible. With freezing heights around 3-5
kft AGL some hail/grauple is possible with any thunderstorms that
develop, though think coverage of storms would be fairly limited.
The coverage of general thunderstorm risk in SPC's latest Day 2
Outlook provides a good guide to where storms will be possible,
which is pretty much anywhere across northeast Minnesota and
northwest Wisconsin. The region remains well into the warm sector of
the low through Monday resulting in mild conditions with a breezy
east-southeast wind.

.LONG TERM...(Monday night through Saturday)
Issued at 346 AM CST Sun Nov 27 2016

The storm system from Monday will continue through much of the week
as the sfc low pressure system that is progged over the eastern
Dakotas and western Minnesota sits and spins. Chances of
precipitation across northwestern WI will decrease Tuesday morning,
compared to those over northeast MN, as a dry slot is being progged
by the latest synoptic guidance, such as the GFS/NAM/ECMWF. Thanks
to a strong push of warm air advection on the leeward side of the
low pressure, warmer temperatures, enhanced moisture with
precipitable water values between 0.5-0.6 inches, and enhanced
isentropic lift will support at least some chances of rain across
the area. Highs Tuesday will cool a bit from what they are fcst from
Monday, with values in the upper 30s to lower 40s across the region.
Thermal profiles from GFS/NAM models indicate a brief period of a
wintry mix of rain/snow Tuesday morning before transitioning to a
chance of all snow early Wednesday morning. Precipitation types will
be a bit tough to pin down on the exact timing as it is possible
that during the day time, when the temperatures warm up, a more
rain/snow mix could occur as opposed to all snow during the night
time. Keep this in mind when traveling through the upcoming week.
High temperatures through the rest of the week will decrease very
slowly as the area of low pressure eventually makes its way through
the Great Lakes and off to the east, going from mid to upper 30s on
Wednesday into the upper 20s and lower 30s next Saturday and
Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1144 PM CST Sat Nov 26 2016

Widespread dense fog will persist across the forecast area through
15Z Sunday. Although the fog and visibilities will improve
through the late morning hours, IFR to LIFR ceilings will
continue through the day. Rain will lift into the region generally
after 00Z monday, becoming widespread after 06Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  36  36  45  36 /   0 100  70  50
INL  33  33  43  36 /   0 100  70  50
BRD  38  37  45  35 /  10 100  60  50
HYR  42  37  46  36 /   0 100  50  40
ASX  40  36  47  38 /   0  90  40  50

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...Dense Fog Advisory until 10 AM CST this morning for WIZ001>004-
     006>009.

MN...Dense Fog Advisory until 10 AM CST this morning for MNZ010>012-
     018>021-025-026-033>038.

LS...Small Craft Advisory from 7 PM this evening to 4 AM CST Tuesday
     for LSZ121-146>148.

     Small Craft Advisory from 3 PM this afternoon to 4 AM CST
     Tuesday for LSZ142>145.

     Small Craft Advisory from 7 PM this evening to 1 AM CST Monday
     for LSZ140-141.

     Small Craft Advisory from 7 AM Monday to 6 AM CST Tuesday for
     LSZ140-141.

     Gale Warning from 1 AM to 7 AM CST Monday for LSZ140-141.

&&

SHORT TERM...JJM
LONG TERM...JTS
AVIATION...Graning
Hazardous weather outlook, Nov 26, 11:11 PM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
1111 PM CST SAT NOV 26 2016

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271145-
KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE-
SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS-
CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS-
PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE-
1111 PM CST SAT NOV 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MINNESOTA AND NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT

WIDESPREAD FOG WILL LEAD TO POOR VISIBILITY AND POSSIBLY SLICK
SPOTS ON ROADS...SIDEWALKS AND ELEVATED SURFACES. A DENSE FOG
ADVISORY IS IN EFFECT FOR THE REGION THROUGH SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN WILL SPREAD ACROSS THE NORTHLAND SUNDAY NIGHT AND
MONDAY...WITH POSSIBLE THUNDERSTORMS MONDAY AFTERNOON. THE RAIN
MAY MIX WITH SNOW AT TIMES ACROSS THE MINNESOTA ARROWHEAD AND IRON
RANGE REGION SUNDAY NIGHT. RAINFALL MAY BE LOCALLY HEAVY.

THE RAIN WILL BECOME A WINTRY MIX MONDAY NIGHT AND EARLY TUESDAY
MORNING...THEN TRANSITION TO PRIMARILY SNOW DURING THE DAY TUESDAY.
A SLOW MOVING LOW PRESSURE SYSTEM WILL KEEP SNOW CHANCES ACROSS
THE REGION THROUGH THE REMAINDER OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT PRECIPITATION TYPES AND AMOUNTS
MONDAY AND TUESDAY TO THE NATIONAL WEATHER SERVICE. SPOTTERS AND
THE PUBLIC CAN ALSO REPORT PRECIPITATION TYPE WITH THE FREE M-PING
SMARTPHONE APP.

LSZ121-140>148-271145-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
1111 PM CST SAT NOV 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINDS WILL INCREASE OUT OF THE EAST SUNDAY NIGHT THROUGH
TUESDAY...RESULTING IN BUILDING WAVES AND HAZARDOUS CONDITIONS
FOR SMALL CRAFT. GALE FORCE GUSTS WILL BE POSSIBLE DURING THIS
TIME.

GRANING

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 26, 10:05 PM CSTSmall Craft AdvisoryDLH54 hr
Nov 27, 4:01 AM CSTGale WarningDLH27 hr

Nearby

Small Craft Advisories in Minnesota, 2016Every small craft advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.